Symptomatic hyperlactataemia in adults on anti-retroviral therapy: A single centre experience
Objective. There are limited data on symptomatic hyperlactataemia caused by antiretroviral therapy (ART) in resource-limited settings. We assessed individuals who
developed symptomatic hyperlactataemia on ART in an outpatient clinic in South Africa.
Design. A retrospective record review was performed on patients attending the clinic from January 2004 to December 2005.
Results. Thirty-five patients, all on stavudine-containing regimens, developed symptomatic hyperlactataemia. The incidence in this population was 20.5 cases per 1 000 personyears
of ART with an associated mortality of 21%. The major risk factor was being female (risk ratio (RR) 3.27). Significant clinical symptoms preceding symptomatic hyperlactataemia
include nonspecific gastrointestinal symptoms, weight loss, and development of symptomatic neuropathy.
Conclusions. The incidence of symptomatic hyperlactataemia in our population was high. Simple clinical measures, such as neuropathy symptoms and monitoring of weight, may alert
the clinician to impending symptomatic hyperlactataemia. Early diagnosis expedites safe outpatient care and switching of ART regimens without interruption, in many cases.
South African Medical Journal Vol. 98 (10) 2008: pp. 795-800